If you’re unfortunate enough to have to go through chemotherapy, the oncologists and nurses who support you through the ordeal are pretty good about telling you what to expect. The infusion nurses, especially, know the realities of chemotherapy and are wonderful supports.
Hair loss, nausea, fatigue. The list of side effects can be pretty lengthy.
They may even tell you how each chemical dripped into your veins can affect different parts of your body. Doxorubicin is hard on the heart and taxol, if it doesn’t cause an immediate and deadly allergic reaction, can lead to neuropathy, which appears as tingling, numbness, or even pain in fingers and toes. Fortunately (pain-free fingers crossed), I seem to have dodged those particular problems.
In general, the reports tracking the side effects of chemotherapy stop at about the same time the clock stops on tracking survival after cancer – 5 years. I haven’t yet investigated why 5 years is the magic interval, but if patients make it to that point without a recurrence of cancer, they are usually considered to be in long-term remission and the oncologists turn their attention to those just entering CancerLand. Follow-up visits to the oncologist might cease entirely, and your health care reverts to your internist or primary care physician.
But that doesn’t mean that cancer, or its aftermath, is done with you. The reason we speak of remission, rather than cure, is that, for many cancers, there’s no guarantee you’re cured until you die of something else. And even if you are cured, remnants of the experience – like ongoing neuropathy or fatigue – might remain. New problems might also arise many years later in a maddening, slow-motion chain reaction.
That’s where I find myself now, addressing the next link in the chain. The first links were the tightness in the chest muscles from surgery and radiation, the random pains that still shoot through the scars, and the numbness under my left arm. Then came the transient bouts of lymphedema in the arm where numerous lymph nodes were removed. And now, a diagnosis of osteoporosis, which will likely lead to the ingestion of more chemicals, this time to bolster the bones.
To be honest , I can’t blame it all on the cancer and treatment as I have several of the risk factors for bone thinning – Caucasian background, family history, and low body weight. But I’ve also been careful to follow the guidelines about weight-bearing exercise, calcium and vitamin D intake, and a healthful diet. So how is it that, instead of maintaining or increasing bone since my first bone-density test 5 years ago, I’ve seen a decrease?
There’s only one answer to that question – chemotherapy.
As it turns out, there’s a bit of research showing a connection between chemotherapy and osteoporosis. But except for my naturopath’s oblique mention of a potential “degenerative process,” I heard nothing about what chemo can do to bones.
Knowing about that connection wouldn’t have changed my mind about treatment. And I know other cancer survivors who are dealing with much more than I am, for a much longer time. We would all choose our same treatments again because that’s what saved our lives. Like any other major life decision, you never really know what it is you are choosing. There’s never a guarantee of how things will turn out.
But every time a new problem comes to light, one that can be directly related to the cancer or the treatment, we cancer patients stumble and sag, carried back to the days we hoped we’d gotten beyond, when the darkness was constantly visible, not a shadow in a far-off corner.